Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2011, 3:37 PM MST for Pima County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 3:37 PM MST (22:37 UTC)
- Expired
- Jul 5, 2011, 4:30 PM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951
WUUS55 KTWC 052237
SVRTWC
AZC019-052330-
/O.NEW.KTWC.SV.W.0018.110705T2237Z-110705T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF SELLS...
* UNTIL 430 PM MST
* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 20 MILES EAST OF SELLS TO CHOULIC TO NEWFIELDS...AND MOVING
WEST AT 10 MPH. THE STORMS WILL MOVE OVER HIGHWAY 19 DURING THE
NEXT 30 MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.
&&
LAT...LON 3188 11151 3149 11156 3166 11205 3198 11202
3205 11189
TIME...MOT...LOC 2234Z 277DEG 9KT 3182 11155 3169 11162
3154 11160
$$
SHOEMAKER2 follow-up statements
820
WWUS55 KTWC 052319
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
419 PM MST TUE JUL 5 2011
AZC019-052330-
/O.CON.KTWC.SV.W.0018.000000T0000Z-110705T2330Z/
PIMA AZ-
419 PM MST TUE JUL 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...
AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SELLS TO COWLIC TO VAMORI...OR ALONG A LINE EXTENDING
FROM SELLS TO 8 MILES SOUTHWEST OF SELLS TO 17 MILES SOUTH OF
SELLS...MOVING EAST AT 10 MPH.
LAT...LON 3194 11170 3158 11181 3166 11205 3198 11202
3205 11189
TIME...MOT...LOC 2318Z 277DEG 9KT 3193 11183 3181 11192
3168 11193
$$
SHOEMAKER713
WWUS55 KTWC 052329
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST TUE JUL 5 2011
AZC019-052339-
/O.EXP.KTWC.SV.W.0018.000000T0000Z-110705T2330Z/
PIMA AZ-
429 PM MST TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
LAT...LON 3194 11170 3158 11181 3166 11205 3198 11202
3205 11189
TIME...MOT...LOC 2329Z 277DEG 9KT 3193 11180 3181 11189
3168 11190
$$
SHOEMAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:10 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 5, 2:10 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST TUE JUL 5 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...THUNDERSTORMS ALREADY FORMING IN SOUTHEAST ARIZONA... POPPING INTO THE STRONG AND SEVERE CATEGORIES DUE TO GUSTY WINDS. STORMS FORMING IN DIFFLUENT AREA FAR NW SECTOR OF UPPER CIRCULATION CENTERED NEAR SOUTHERN CHIHUAHUAN BORDER. AS STORMS CONTINUE TO DEVELOP/MOVE WESTWARD INTO HIGHER PRECIPITABLE WATER VALUES EXPECT AN INCREASE IN COVERAGE AND GREATER PROPENSITY FOR HEAVY RAIN. HAVE ALREADY SEEN STORMS PRODUCE A HALF TO THREE QUARTER INCH IN LESS THAN 30 MINUTES. THE GENERAL PATTERN FOR THE NEXT SEVERAL DAYS CHANGES LITTLE WITH SE AZ IN FAVORABLE SE FLOW. THE TROUGH WELL OFF TO OUR WEST MAY TRY TO NUDGE INTO THE AMERICAN SW BY THIS WEEKEND...PERHAPS DRYING OUT FAR WESTERN AREAS AND CHANGING THE FLOW TO S OR SSW FOR A DAY...BUT FOR THE MOST PART...DAILY ROUNDS OF THUNDERSTORMS ARE ANTICIPATED. AFTER SEEING TEMPS LEVEL OFF THIS AFTERNOON AFTER STORMS FORMED...HAVE LOWERED HIGH TEMPERATURES A DEGREE OR TWO THE REST OF THIS WEEK. && .AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 1-4 SM IN RAIN AT TIMES. TSRA CIGS IN THE MVFR RANGE...BKN025-BKN035 WITH MOUNTAIN TOPS OBSCURED. IN ADDITION...LOW LEVEL MOISTURE PRESENT MAY PRODUCE NON-THUNDERSTORM RELATED MVFR CIGS DURING THE EVENING AND OVERNIGHT HOURS MAINLY AT KTUS AND KOLS. WIND GUSTS OF 40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH SKIES SLOWLY CLEARING. SURFACE WIND FROM 04-18Z WEDNESDAY MAINLY SLY/SELY 5-15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KDUG ON WEDNESDAY JULY 6 IN THE MORNING. DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6 HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR THE OBSERVING STATION. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES SHOULD REMAIN NEAR SEASONABLE NORMALS THROUGH THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST. .TWC WATCHES/WARNINGS/ADVISORIES...NONE. KD/JB WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 11:47 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1147 AM MST TUE JUL 5 2011 AZZ501>515-060600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1147 AM MST TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BE THE MOST WIDESPREAD FROM TUCSON WESTWARD THIS AFTERNOON AND EVENING...BUT AT LEAST ISOLATED THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KD WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 5, 12:34 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST TUE JUL 5 2011
AZZ503-513-052015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1234 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF NOGALES...MOVING WEST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...RIO RICO...PENA BLANCA LAKE AND TUMACACORI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3139 11127 3152 11116 3167 11105 3141 11066
3133 11071 3133 11106
TIME...MOT...LOC 1934Z 112DEG 24KT 3136 11081
KDSpecial weather statement, Jul 5, 1:23 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 123 PM MST TUE JUL 5 2011 AZZ508-512-052100- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 123 PM MST TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 200 PM MST... AT 120 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF DOUGLAS...MOVING WEST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHEASTERN COCHISE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3134 10952 3162 10954 3144 10909 3133 10912 TIME...MOT...LOC 2023Z 099DEG 27KT 3137 10922 KD
Special weather statement, Jul 5, 1:54 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST TUE JUL 5 2011
AZZ503-052130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
154 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND WESTERN SANTA
CRUZ COUNTIES UNTIL 230 PM MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF NOGALES...MOVING NORTHWEST AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...RUBY...ARIVACA LAKE AND
ARIVACA.
MOST OF THE RAIN HAS OCCURRED WEST OF THE MURPHY COMPLEX BURN AREA
BUT AT LEAST SOME RAIN HAS OCCURRED ON THE FAR WEST SIDE OF THIS
BURN AREA...SO SOME WESTWARD FLOWING CANYONS MAY SEE SOME
ENHANCEMENT IN RUNOFF.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3140 11131 3148 11153 3170 11117 3144 11105
3134 11109
TIME...MOT...LOC 2050Z 135DEG 13KT 3144 11120
KDSpecial weather statement, Jul 5, 2:59 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 259 PM MST TUE JUL 5 2011 AZZ506-507-509-511-052245- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 259 PM MST TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PINAL AND WESTERN GRAHAM COUNTIES UNTIL 345 PM MST... AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF SAN CARLOS RESERVOIR OVER THE SANTA TERESA MOUNTAINS...OR 37 MILES WEST OF SAFFORD...MOVING SOUTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KLONDYKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3259 11015 3266 11053 3303 11046 3298 11012 TIME...MOT...LOC 2158Z 012DEG 19KT 3292 11032 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Graham | 31 min |
| Jul 4, 7:08 PM MST | Areal Flood Advisory | TWC | Pinal | 112 min |
| Jul 4, 7:58 PM MST | Special Weather Statement | TWC | Pinal | 62 min |
| Jul 5, 12:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 5, 12:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 5, 1:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 5, 1:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 5, 1:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 5, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Jul 5, 2:41 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 94 min |
| Jul 5, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 5, 2:59 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 5, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 42 min |
| Jul 5, 4:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 5, 4:46 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.